Seniors  |  Toddler and Preschool  |  Adults  |  Medicines

Too Much Tacrine?

The Bottom Line

Tacrine (Cognex) was the first drug approved by the FDA for the treatment of Alzheimer's disease. Cholinesterase inhibitor drugs like tacrine improve the symptoms of the disease and increase quality of life but do not cure or reverse Alzheimer’s disease. Newer cholinesterase inhibitors are safer and have replaced tacrine.

The Full Story

Alzheimer's disease is the most common cause of dementia in our older Americans. The disease is named after the psychiatrist and neuropathologist Dr. Alois Alzheimer. He discovered unique changes in the brain of a patient with severe dementia who had died – deposits of amyloid plaques and neurofibrillary tangles. Today the presence of these plaques and tangles is considered characteristic of Alzheimer’s disease. The brain shrinks due to loss of brain cells and there is decreased transmission of the chemical messages in the brain (neurotransmission).

Currently, medicine cannot remove the plaques and tangles, and we cannot replace the lost tissue in the brain. All of the prescription drugs on the market for Alzheimer’s disease are aimed at improving neurotransmission.

Tacrine has several proposed mechanisms of action, but primarily it strongly inhibits the enzyme acetylcholinesterase. We want to inhibit acetylcholinesterase because it breaks down acetylcholine, which is a neurotransmitter that has several purposes, including helping with memory. Tacrine is referred to as a cholinergic agent, because of its involvement with acetylcholine.

Tacrine was initially developed in Australia as a possible antibiotic during World War II. The drug was later studied for its ability to reverse toxicity in patients who took too much of an anticholinergic substance. Researchers began to make connections between Alzheimer’s disease and lack of acetylcholine in the brain, and work began to test tacrine’s effects in senile dementia and later for the dementia we now know as Alzheimer’s disease. Eventually, there was enough evidence for the US Food and Drug Administration to approve tacrine for the treatment of Alzheimer’s disease.

The effectiveness of tacrine was never great, but it slowed the deterioration of cognitive function and improved patients' overall clinical appearance…and patients were staying out of nursing homes longer.

The common side effects of tacrine were nausea, vomiting, diarrhea, headache, and dizziness. Unfortunately, about a third of people on tacrine developed liver damage. Frequent blood tests were required to assess liver function. In some cases the drug had to be stopped. When detected early, the liver damage was reversible. Eventually, other drugs were developed with similar effectiveness but without the liver damage, and tacrine fell out of favor. As a result, the manufacturer stopped making tacrine, and the drug was discontinued in 2013.

The cholinesterase inhibitors currently approved for use in Alzheimer’s disease are donepezil (Aricept), rivastigmine (Exelon), and galantamine (Razadyne). Overdoses with these cholinesterase inhibitors are uncommon. The worry is that a "cholinergic crisis" might occur because there would be too much acetylcholine and too much cholinergic stimulation. The symptoms of a cholinergic crisis include severe nausea and vomiting, salivation, sweating, slow heart rate, low blood pressure, collapse, convulsions, and muscle weakness.

If you think someone might have taken too much tacrine, immediately call Poison Control at 1-800-222-1222 or check the webPOISONCONTROL® online tool for guidance. Whether you call or log on, expert assistance is available 24 hours a day.

Pela Soto, PharmD, BSHS, BS
Certified Specialist in Poison Information


For More Information

Alzheimer’s disease fact sheet [Internet]. Bethesda MD: National Institute on Aging; 2017. [accessed Feb 27, 2017]

Medications for memory loss [Internet]. Chicago IL: Alzheimer’s Association; 2017. [accessed Feb 27, 2017]

What is dementia? [Internet]. Chicago IL: Alzheimer’s Association; 2017. [accessed Feb 27, 2017]


References

Daily Med archived drug label: Cognex [Internet]. Bethesda MD: National Institutes of Health; 2012. [accessed Feb 27, 2017]

Denny WA. Acridine derivatives as chemotherapeutic agents. Curr Med Chem 2002;9: 1655-65.

Ibach B, Haen E. Acetylcholinesterase inhibition in Alzheimer's Disease. Curr Pharm Des. 2004;10:231-51.

Lebert F, Hasenbroekx C, Pasquier F, Petit H. Convulsive effects of tacrine. Lancet. 1996;347:1339-40.

Qizilbash N, Whitehead A, Higgins J, Wilcock G, Schneider L, Farlow M. Cholinesterase inhibition for Alzheimer disease: a meta-analysis of the tacrine trials. Dementia Trialists' Collaboration. JAMA. 1998;280:1777-82.

Summers WK. Tacrine, and Alzheimer's treatments. J Alzheimers Dis. 2006;9:439-45.

Wallin ÅK, Gustafson L, Sjögren M, Wattmo C, Minthon L. Five-year outcome of cholinergic treatment of Alzheimer's disease: early response predicts prolonged time until nursing home placement, but does not alter life expectancy. Dement Geriatr Cogn Disord. 2004;18:197-206.

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Cholinesterase inhibitor drugs are often prescribed with other drugs. Ask your prescriber and pharmacist to check for drug interactions.
  • Some patients with Alzheimer’s disease are able to dose their own medications but lose this ability as the disease worsens. Patients should be regularly re-evaluated to assess their ability to manage activities of daily living and prevent drug errors. 

This Really Happened

A 75-year-old woman with Alzheimer's disease developed progressive yellowing of the skin and fatal liver failure after 14 months of tacrine therapy. At 9 months of therapy, moderate liver damage was detected, but no changes to her medication regimen were made. At 5 weeks before her death, laboratory tests showed severe liver damage, and tacrine was discontinued. Her condition was complicated by other factors including kidney failure. Her autopsy revealed drug-induced liver toxicity.

From: Blackard WG Jr, Sood GK, Crowe DR, Fallon MB. Tacrine. A cause of fatal hepatotoxicity? J Clin Gastroenterol 1998;26(1):57-9.